alone. She was put in 5-point physical restraints and further given an injection of Haldol, a ‘chemical restraint.’ There was only an unlicensed trainee Intern with several floors of patients to take care of. In this situation, Libby’s condition couldn’t possibly be monitored. In short, Libby ‘burned up’ while in illegal restraints.
            Why was Libby Zion’s fever rising so precipitously? It is only possible to speculate about this because she received neither appropriate diagnosis nor treatment. Following are several possibilities as to why her temperature was rising:
1. Cocaine
            It was possible to speculate that cocaine was the cause of the fever. But it was still necessary to prove that cocaine was in her body. Since there was no confirmatory test, and since all her readings were in the ‘gray area,’ the cocaine issue was no more than a speculation.
2. Drug Interaction
            Libby was given an injection of meperidine (Demerol) to sedate her 3 hours prior to death. This was dangerous since the combination of Demerol and the Nardil (phenelzine) she had been taking for depression can cause a precipitous rise in temperature. This was the position of the plaintiff, Sydney Zion, but it was also only a speculation.
3. Extreme Agitation
            It was possible to speculate that Libby Zion’s extreme agitation was due to an interaction between phenelzine (Nardil) and the ephedrine in the decongestant Actifed she had been taking. Once again, only a speculation.
4. Sepsis
Click for Previous Page
Click for Next Page (28/30)
Click for Introduction